I have arrhythmia and have been suffering from migraines. Should I be worried?
Hello. I am 18 and I have genetic heart arrhythmia and from time to time I suffer from what I think is migraines. I see flashy lights and shapes my vision blurs out so I can't read and my left arm and side of the face goes numb making me unable to speak properly and it follows through with a strong headache and sometimes nausea. The headache is like something is driving a pipe through my head and big pain when I do sudden movements with my head that feels like something is banging across my skull inside. Should I be worried ?
The combination of your heart arrhythmia and neurological changes are concerning, and I strongly recommend making an appointment to see your doctor in order to discuss this issue further. It will be important for him or her to obtain a full history, perform a physical exam, and fun any tests that are necessary. It is entirely possible that your headaches and other neurologic symptoms and your arrhythmia are unrelated. Migraines can often present in atypical ways, including motor and sensory deficits that accompany the headache and resolve on their own. Some migraines, called abdominal migraines, do not even cause headache but just cause abdominal pain and nausea. Having said that, the most typical characteristics of a migraine headache are a one-sided throbbing head pain, visual changes (such as the ones you are describing), that is associated with sensitivity to light and sound and can accompany nausea and vomiting. People who suffer from migraines often have certain triggers that set them off, including stress, caffeine, alcohol, sleep deprivation, or too much sun. If these are migraine headaches you are experiencing, it may be helpful to identify your triggers and avoid them. On the other hand, although your neurologic symptoms may be related to migraines, the fact that the left side of your face and body are going numb and you are having difficulty speaking makes me concerned that you are experiencing transient ischemic attacks (mini-strokes that resolve over a shorter period and leave no lasting defects). Your heart arrhythmia may predispose you to forming clots in your heart, which can then travel to your brain and cause these types of symptoms before the clot breaks up and your symptoms abate. For this reason, it will be very important for you to be evaluated by your doctor to determine if you are forming clots in the chambers of your heart, which are potentially causing these symptoms, or whether these really are migraines. If it is the former, you may even have to start taking a blood thinning medication to present these clots from forming.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.